Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 138, NWS Sioux Falls, SD

September 18, 1997Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 1997, 9:45 PM CDT for Dixon County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 1997, 9:45 PM CDT (02:45 UTC)
Expired
Sep 18, 1997, 10:30 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Dixon County, NE

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 9:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1997-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1997-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2553 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 190246 RRA
SVRFSD
NEC051-190330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT THU SEP 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  DIXON COUNTY IN NORTHEASTERN NEBRASKA

* UNTIL 1030 PM CDT
 
* SOME AREAS AFFECTED
  DIXON                    AROUND 950 PM CDT
  NEWCASTLE                AROUND 955 PM CDT
  CONCORD                  AROUND 955 PM CDT
  MARTINSBURG              AROUND 1005 PM CDT
  ALLEN                    AROUND 1010 PM CDT
  PONCA                    AROUND 1015 PM CDT
  WATERBURY                AROUND 1015 PM CDT

* AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 26 MILES SOUTHEAST OF YANKTON  OR 10 MILES
  NORTHWEST OF DIXON MOVING EAST AT 30 MPH.
 
IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREAT. STREETS MAY ALSO FLOOD QUICKLY.

RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:05 PM CDT, 40 minutes earlier.

Area forecast discussion, Sep 18, 9:05 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT THU SEP 18 1997

EARLIER TRIED TO FINE TUNE PREV FCST TO TAKE OUT SVR FOR AREA N AND W
OF SIOUX FALLS BUT KEEP IT TO S AND E TNGT. SUPERCELL NEAR YANKTON
PRODUCING 1 INCH HAIL AND ARND 60 MPH WINDS DVLPG SEWD INTO NEB ATTM.
MORE SCT SHWRS/ISOLD TSTMS SHUD DVLPG ENE INTO AREA LATE TNGT AND FRI
MRNG AS FNT OVERRUNS TO SOME EXTENT WITH APPROACH OF MAIN UPR TROF.
UPPD NLY WNDS TO 15 TO 25 MPH IN MUCH OF CWA FOR FRI FM PREV FCST.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, Sep 18, 4:00 PM CDT, 5 hours 45 minutes before
SDZ001>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-012>014-
020>022-031-032-NEZ013-014-191000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT THU SEP 18 1997

...COLDER WEATHER FOR THE WEEKEND...

COLDER AIR WILL ENTER THE NORTHERN PLAINS THIS WEEKEND DROPPING
TEMPERATURES INTO THE 30S.  FROST IS POSSIBLE IN NORTHWEST SOUTH
DAKOTA ON SATURDAY MORNING...AND ACROSS ALL OF SOUTH DAKOTA AND INTO
THE BORDERING AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON
SUNDAY MORNING.

TEMPERATURES IN THE 30S ARE ASSOCIATED WITH HIGH PRESSURE MOVING OUT
OF CANADA.  THE CENTER OF THE HIGH PRESSURE WILL BE OVER THE WESTERN
DAKOTAS SATURDAY MORNING...AND ALONG THE BORDERS OF EASTERN NEBRASKA
AND SOUTHEAST SOUTH DAKOTA ON SUNDAY MORNING.

THE COLDEST TEMPERATURES WILL OCCUR OVER THE WEST AND NORTH PARTS OF
SOUTH DAKOTA DURING THE WEEKEND WHERE FROST IS LIKELY.  FROST IS A
POSSIBILITY SUNDAY MORNING ACROSS SOUTHEAST SOUTH DAKOTA AND
BORDERING AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA.  WHILE
TEMPERATURES WILL DROP INTO THE 30S...READINGS ARE NOT EXPECTED TO
REACH THE 28 DEGREE MARK ASSOCIATED WITH A KILLING FREEZE WHICH ENDS
THE GROWING SEASON.

PEOPLE WILL NEED TO TAKE STEPS TO PROTECT FROST SENSITIVE PLANTS.
YOU SHOULD DRAIN ITEMS WHICH MAY FREEZE.

WARMER TEMPERATURES ARE ANTICIPATED BY EARLY NEXT WEEK.

UMLAND
Special weather statement, Sep 18, 4:01 PM CDT, 5 hours 44 minutes before
SDZ001>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-012>014-
020>022-031-032-NEZ013-014-191000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT THU SEP 18 1997

...COLDER WEATHER FOR THE WEEKEND...

COLDER AIR WILL ENTER THE NORTHERN PLAINS THIS WEEKEND DROPPING
TEMPERATURES INTO THE 30S.  FROST IS POSSIBLE IN NORTHWEST SOUTH
DAKOTA ON SATURDAY MORNING...AND ACROSS ALL OF SOUTH DAKOTA AND INTO
THE BORDERING AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON
SUNDAY MORNING.

TEMPERATURES IN THE 30S ARE ASSOCIATED WITH HIGH PRESSURE MOVING OUT
OF CANADA.  THE CENTER OF THE HIGH PRESSURE WILL BE OVER THE WESTERN
DAKOTAS SATURDAY MORNING...AND ALONG THE BORDERS OF EASTERN NEBRASKA
AND SOUTHEAST SOUTH DAKOTA ON SUNDAY MORNING.

THE COLDEST TEMPERATURES WILL OCCUR OVER THE WEST AND NORTH PARTS OF
SOUTH DAKOTA DURING THE WEEKEND WHERE FROST IS LIKELY.  FROST IS A
POSSIBILITY SUNDAY MORNING ACROSS SOUTHEAST SOUTH DAKOTA AND
BORDERING AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA.  WHILE
TEMPERATURES WILL DROP INTO THE 30S...READINGS ARE NOT EXPECTED TO
REACH THE 28 DEGREE MARK ASSOCIATED WITH A KILLING FREEZE WHICH ENDS
THE GROWING SEASON.

PEOPLE WILL NEED TO TAKE STEPS TO PROTECT FROST SENSITIVE PLANTS.
YOU SHOULD DRAIN ITEMS WHICH MAY FREEZE.

WARMER TEMPERATURES ARE ANTICIPATED BY EARLY NEXT WEEK.

UMLAND
Local storm report, Sep 18, 9:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
935 PM CDT THU SEP 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    4 1/2 N YANKTON           SD   0.75 INCH HAIL
09/18/97   YANKTON                        REPORT RECIEVED FROM
                                          CIVIL DEFENSE

0843 PM    YANKTON                   SD   65 MPH WIND GUST
09/18/97   YANKTON                        REPORTED BY KYNT RADIO

0843 PM    YANKTON                   SD   0.75 INCH HAIL
09/18/97   YANKTON                        REPORTED BY KYNT RADIO

CJ

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 10:28 PM CDTSevere Thunderstorm WarningFSDDakota, Dixon47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.